Maine, 2022Winter Storm in Maine, March 12 to 13, 2022
March 12 to 13, 2022 · NWS CAR · 5 events in 5 counties and zones
exiting across the Maritimes late. Snow developed during the morning of the 12th and persisted into the early morning hours of the 13th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked northeast across Maine during the 12th...exiting across the Maritimes late. Snow developed during the morning of the 12th and persisted into the early morning hours of the 13th. Warning criteria snow accumulations occurred during the evening of the 12th. Storm total snow accumulations ranged from 7 to 10 inches across much of northern Maine...with 5 to 8 inches across northeast areas. Winds increased in the wake of the low...with gusts of 30 to 40 mph. The gusty winds produced extensive blowing and drifting snow across portions of Aroostook county through the morning and much of the afternoon of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 12, 6:58 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 12, 6:58 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
658 AM EST Sat Mar 12 2022
.SYNOPSIS...
A strong low will lift across the region today then exit across
the Maritimes Sunday. High pressure will cross the region
Monday. A cold front will cross the region later Monday night
into Tuesday and will be followed by high pressure Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
6:30 AM Update: Current KCBW radar reflectivity shows a swath of
light returns crossing into the north half of the FA, while the
KGYX radar shows the rain pushing into the coastal Downeast
region. This precipitation is expected to spread northwards
over the next couple of hours. Refreshed temperatures based on
current observations, otherwise no major adjustments needed for
the previous forecast.
Previous Discussion:
Temperatures remain well above average early this morning with
many areas above freezing as southerly warm air advection
persists in the warm sector of the approaching surface low. It
is this warm air ahead of the approaching storm which will limit
snowfall at the onset of precipitation as precipitation will
mostly begin as rain across the majority of the FA. As the low
center approaches the area this afternoon, winds will shift to
out of the north and cold air advection will take over, leading
to a change to snow across the north. Behind the low tonight,
arctic air will rapidly push into the region leading to a change
to snow over the entire FA.
Current forecast is for highest snow totals across the western
half of the forecast area as well as up into the St. John
Valley. The placement of greatest snow totals is highly
dependent on how quickly the cold front sweeps through the area
behind the low, as well as how long high QPF remains in the
area. Given all of these factors which could make or break the
forecast, the area of greatest uncertainty for storm total
snowfall is along a line from southern Piscataquis county into
northeastern Aroostook county. If the low slows down or fails to
deepen as quickly as currently projected, snowfall totals could
be half of what is currently forecast. On the flip side, if the
low deepens much more quickly and quickly sweeps across New
England, snow totals could be higher than our current forecast.
Based on current ensemble spreads, it is the timing of the low
which is most uncertain.
Winds will quickly pick up on the backside of the low as it
continues to rapidly intensify off into the Canadian Maritimes.
Areas which received new snow will be susceptible to areas of
blowing snow Saturday night, especially around open fields and
lakes. Visibility may rapidly drop in areas of blowing snow,
especially across the north. Temperatures will also rapidly drop
behind the low with min temperatures falling into the upper
single digits above zero to lower teens across the north, and
into the upper teens closer to the coast. The rapid drop in
temperatures over areas which received mostly rain may lead to a
flash freeze Saturday night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Strong low pressure will continue to exit well northeast of the
Canadian Maritimes on Sunday. Tight pressure gradient will
remain across the region between the exiting low and high
pressure to the west. Windy conditions can be expected, Areas of
blowing snow will be a concern, especially across northern
areas. Will maintain slight to low chance pops across the north
into midday as there may be a few streamers or snow showers in
the cold advection. Otherwise expect a partly to mostly sunny
day with highs in the upper teens to lower 20s north and mid to
upper 20s Downeast.
Weak surface high builds in for Sunday night with decreasing wind.
How much radiational cooling is not all that certain as an
approaching short wave and warm advection aloft may keep more in the
way of clouds across the region, limiting any strong radiational
cooling conditions. That being said, lows will still fall into
the single digits above zero across northern areas.
Monday will be a milder day ahead of an approaching cold front from
Quebec. Southwest flow ahead of the front will allow high
temperatures to moderate to the low to mid 30s north and lower
40s Downeast. The cold front moves into the area Monday night
bringing the chance for snow showers.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Rather benign weather expected Tuesday through Friday with no
significant weather systems expected to affect the region
through this period. There are some model differences heading
toward late next week. The GFS is indicating rising 500 MB
heights and a warming trend by Thursday and Friday. EC has more
of a northern stream trof moving into the region with a cold
front moving into the area by Friday. Forecast for late week
reflects the NBM forecast at this point, with mainly dry
weather and above normal temperatures expected.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Snow has just begun at FVE, with rain moving into the
coast and BHB. MVFR across most terminals this morning, with
IFR/LIFR wherever precipitation is. All terminals will
eventually fall to IFR/LIFR through the morning as precipitation
spreads across the area. Possible brief LLWS this evening as
winds shift and increase behind the storm. S/SE winds 5 to 10
kts will shift NW by tonight at 15 to 20 kts, with gusts
reaching 25 to 30 kts across all terminals. Ceilings will lift
towards MVFR/VFR overnight, though visibilities may briefly dip
to IFR in blowing snow.
SHORT TERM:
Sun-Sun night...Mainly VFR. NW wind gusts to 40 kt during the day,
then diminishing at night.
Mon and Mon Night...Mainly VFR, except MVFR in sct snow showers
North, mainly at night. SW wind 10 to 15 kt.
Tue and Wed...Mainly VFR. Wind bcmg NW 5 to 15kt during the day,
then light Tue night. SW wind on Wed.
&&
.MARINE...
NEAR TERM: Winds and seas will increase through the day today,
with winds reaching gale levels late this afternoon and seas
building to 9 to 13 feet over the coastal waters by late
tonight. Light freezing spray expected after midnight as
temperatures drop behind the storm.
SHORT TERM:
A Gale Warning remains in effect for the coastal waters on
Sunday with even a few gusts up to 50 kt possible early in the
day. Winds will decrease to SCA levels Sunday night. Wind/seas
generally below SCA levels Monday. Winds/seas increase again to
near SCA levels Monday night and Tuesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 AM EDT Sunday for MEZ001>004.
Winter Weather Advisory until 7 AM EDT Sunday for MEZ005-006-
031.
Winter Storm Warning until 7 AM EDT Sunday for MEZ010.
MARINE...Gale Warning from noon EST today to 8 PM EDT Sunday for
ANZ050>052.
&&
Near Term...AStrauser
Short Term...TWD
Long Term...TWD
Aviation...AStrauser/TWD
Marine...AStrauser/TWDHazardous weather outlook, Mar 12, 4:07 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
407 AM EST Sat Mar 12 2022
MEZ005-006-031-130915-
Northern Penobscot-Southeast Aroostook-Southern Piscataquis-
407 AM EST Sat Mar 12 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-029-030-032-130915-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
407 AM EST Sat Mar 12 2022
This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001>004-130915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
407 AM EST Sat Mar 12 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-130915-
Central Piscataquis-
407 AM EST Sat Mar 12 2022
...WINTER STORM WARNING IN EFFECT FROM 7 AM EST THIS MORNING TO 7 AM
EDT SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-130915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
407 AM EST Sat Mar 12 2022
...GALE WARNING IN EFFECT FROM NOON EST TODAY TO 8 PM EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Northern Somerset
- When
- March 12, 9:00 AM EST to March 13, 3:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches. Wind gusts of 30 to 40 mph developed in the wake of the storm which persisted into the afternoon of the 13th.
Winter Storm, Northern Piscataquis
- When
- March 12, 9:00 AM EST to March 13, 3:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches. Wind gusts of 30 to 40 mph developed in the wake of the storm which persisted into the afternoon of the 13th.
Winter Storm, Central Piscataquis
- When
- March 12, 9:00 AM EST to March 13, 3:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches. Wind gusts of 30 to 40 mph developed in the wake of the storm which persisted into the afternoon of the 13th.
Winter Storm, Northwest Aroostook
- When
- March 12, 9:00 AM EST to March 13, 3:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches. Wind gusts of 30 to 40 mph developed in the wake of the storm which persisted into the afternoon of the 13th producing extensive blowing and drifting snow.
Winter Storm, Northeast Aroostook
- When
- March 12, 9:00 AM EST to March 13, 3:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches. Wind gusts of 30 to 40 mph developed in the wake of the storm which persisted into the afternoon of the 13th producing extensive blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, March 12, 20221 death · 1 event
- Tornadoes and Flood in Florida, March 12, 20224 injured · $401,000 · EF1 · 15 events
- High Wind and Strong Wind in South Carolina, March 12, 2022$104,000 · 55 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 12, 202255 events
- Tornadoes and Damaging Winds in Florida, March 12, 2022$7,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in Florida, March 12, 2022$13,000 · 50 kt wind · 22 events
- Winter Storm and Winter Weather in New York, March 12, 202227 events
- Blizzard and Winter Storm in Virginia, March 12, 202224 events
- High Wind and Strong Wind in North Carolina, March 12, 2022$27,000 · 56 kt wind · 3 events
- Damaging Winds and High Wind in North Carolina, March 12, 202275 kt wind · 23 events
- Strong Wind in Georgia, March 12, 2022$20,000 · 2 events
- Winter Storm and Winter Weather in Vermont, March 12, 202216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012720, 1012721, 1012722, 1012723, 1012724.